For the past 10 months, I have had esophageal issues including reflux, some difficulty swallowing, over sensitivity, slow motility and frequent shooting chest pains ( sharp stabbing feeling that shoots across left side of chest that starts just above sternum) which 2 of my doctors believe to esophageal spasms. This all started after I had an acute asthma attack out of the blue. I had never experienced any signs of asthma prior. I was given steroids and atibiotics. I am no longer on any asthma meds so I don't think that is the problem. I am trying to figure out the cause of my symptoms and if it is esophageal spasms. How are they diagnosed since I cannot predict when they will occurr?
I have had the following tests and procedures. 2 endoscopies ( 1st found stricture and did a dialation, both took biopsies that were negative for cancer, esinophillic esophagitis, H.pyroli, Celiac). Motility test showed motility is just a little slow ( spasmed during last two swallows with cracker but speciast seemed to disregard test results). 24 hr pH test showed reflux but "not enough to be clinical". This was a waste since I was in testing most of the day and couldn't eat until late lunch, then no food later in evening due to test next morning and no breakfast or coffee in the morning. I felt with out experiencing my normal activities and diet this result is not accurate. Barium video esophagram showed a slight fusiform narrowing which appeared to be from something outside of the esophagus. Dye injected CT showed arteries to be normal. 2 normal EKG's. The specialist said I had an overly sensitive esophagus. Gave me a prescription for Nortriptyline. I took the for a month. It did help with the sensitivity but not the sharp chest pains. After month I stopped taking it. I can deal with a little sensitivity and I am no longer choking on food as I was 7 months ago. After the big blow off from the specialist (left feeling not interesting enough for her) I was left with a huge bill and no answers. I have not been back to her. Also I stopped taking Prilosec and reflux is better but not gone. This seems flare up at times.
I also had a bunch of autoimmune tests done. 1st ANA was positive the second negative. Not sure what to think about this. All other tests negative. All allergy tests negative too.
I have worked on chiropractic care and intense mayo facial massage which did not help.
My pulmonary doctor suggested I try Mylanta to see if helped with chest pains. This gave me terrible diarreaha and stomach cramps. Then tried GI cocktail (Mylanta, Lidocaine, and Donnatal). This worked a little but again diarreaha and stomach cramps. He also suggested GI do another scope in a few months to be acid is not hurting esophagus.
So now I am taking Donnatal extend tabs, Gaviscon and Valium. Gaviscon actually helps some and the first night I took the Donnatal, it totally worked! No chest pain for over 40 hours! Then last night the pain came back Donnatal helped but not completely. Added Valium and that all seemed to help enough to get to sleep.
How are esophageal spasm diagnosed when the come and go randomly? Could this be anything else?
The only thing I have not done is a complete cadiac work up, but since CT and EKG's were fine doctors don't think it's necessary. I am also hypothyriod but seem to have that managed ok.
I have spent so much time and money. I want to figure out what is causing all of this! I don't want to rely on drugs that impact my lifestyle or ability to be mother and driver of 3 small children. PC is suggesting expensive ALCAT testing for sensitivities that insurance won't cover. Where do I go from here?
I think you have too much acid in your tummy, it bubbles up, and this can irritate your throat and cause the esophagus to spasm if it goes on long enough. Spasms can come and go, caused by sometimes if you're stressed out, sometimes if the food you eat is too hot or cold, various triggers, with acid bubbling up being the main one. So, your last doc's meds are ideal for you, because the Galviscon soaks up acid, the Donnatal eases digestive spasming, and the Valium is to prevent too much stress and is also relaxing.
The thing about spasms and pain is, when a muscle anywhere in the body seizes up to some degree, it REALLY hurts. And the thing about a muscle spasms is once they have a tendency to do that, sometimes it's hard to make it stop as a kind of body habit, and they will repeat almost at the drop of a hat. I get spasms in my back where I hurt it in a car accident, for years and years it's done that, and does it ever bring me down, and I mean, I don't even have to be doing anything diff and they'll set off. So, keeping one's self relaxed is key to any muscle spasm thing. And then the source, it has to be treated, which is the acid in your tummy. So, those medicines are a good combination.
Sometimes medications you take for other conditions can cause an acidic stomach and the spasming, so getting enough water to drink helps. You can look on the internet for foods that are naturally alkaline, maybe more of those will help offset acidic foods that you should have. The less your esophageal muscles spasm, the less they will start up again. Honey, by the way, is quite soothing to the throat, maybe you could mix some up with a half-glass of milk, and drink it sometimes as a snack type thing. Exercise helps keep a person in a relaxed state. And if you are energetic and tend to do too many things all at once, just slow down, cut back on some stuff that isn't important, take time to enjoy life. I hope some of my thoughts help you out.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.